Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 99, NWS Bismarck, ND

July 13, 2019Hettinger County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 13, 2019, 12:00 AM MDT for Hettinger County, North Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2019, 12:00 AM MDT (06:00 UTC)
Expired
Jul 13, 2019, 12:45 AM MDT
In force
45 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Hettinger County, ND

The radar

The Bismarck radar (KBIS), 135 km from the middle of the area, began a volume at 06:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 6.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2019-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 281 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2019-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
281 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1675 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 11:32 PM MDT, 28 minutes earlier.

Area forecast discussion, Jul 12, 11:32 PM MDT, 28 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1232 AM CDT Sat Jul 13 2019

.UPDATE...
Issued at 1231 AM CDT Sat Jul 13 2019

Thunderstorms continue across parts of western and central North
Dakota, although looks to be slowly decreasing in severity.
Instability has lessened but still a strongly sheared environment
so can't rule out a cell or two strengthening again. Otherwise,
expecting showers and thunderstorms to continue to move east
throughout the night.

UPDATE Issued at 854 PM CDT Fri Jul 12 2019

Thunderstorms continue across parts of western North Dakota. By
02Z, a severe thunderstorm was moving through Mountrail county
with a history of producing severe wind gusts including a 68 mph
report at Tioga. A severe threat will continue in this area and
eastward over the next several hours in a strongly sheared
environment. Coverage of thunderstorms should increase over the
next few hours however the severe threat will continue to be
isolated, especially as the boundary layer decouples.

UPDATE Issued at 457 PM CDT Fri Jul 12 2019

Thunderstorms ongoing in southern Saskatchewan were exhibiting
supercell characteristics in an environment marked by near 60 kts
of effective bulk shear and a high based thermodynamic profile of
MLCAPE around 500-1000 J/kg. With right moving supercell motion
vectors oriented to the southeast at around 25 kts, this would
bring ongoing convection into Divide/Williams/Burke counties by
23-01Z. While boundary layer moisture is on the low side, strong
deep layer shear and enough instability may lead to an isolated
high based supercell threat this evening in northeast North Dakota
with a risk for large hail.

In far southwest North Dakota, visible satellite imagery recently
showed a field of more agitated cumulus. This will need to be
monitored for thunderstorm development over the next few hours as
it exhibits an environment of strong deep layer shear and adequate
instability for an isolated severe thunderstorm threat.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 202 PM CDT Fri Jul 12 2019

Scattered thunderstorms forming on a trough axis/baroclinic zone
across eastern Montana. Expect thunderstorms will slowly increase
in intensity but be marginally severe as the CAPE is slim but the
shear looks strong. It might be difficult to initially sustain
strong updrafts with the shear of 50-60 kts but 500 to 800 cape
values. CAM models showing disorganized convection through mid
evening, then get a little e more organized across the southwest
and central. At this time will spread some low POPs across wets
and central north dakota with the best chance south central later
tonight. However will not add teh severe wording to the grids at
this time.

Saturday morning the remnants of the overnight convection will
will be exiting the region, with widely scattered thunderstorms.
Saturday will be a warm day with highs in the mid to upper 80s
and heat indexes near 90.

.LONG TERM...(Saturday night through Friday)
Issued at 202 PM CDT Fri Jul 12 2019

The extended period continues to look warm and fairly active with
a mean h500 ridge over the central and a trough over the western
CONUS. This flow will continue to keep shortwave energy in the
mix and a rather strong gradient flow will provide dynamic support
aloft.

Sunday should be the warmest day with highs in the mid 80s to
lower 90s and dewpoints in the 60s to around 70. Heat index values
will be in the 90s, to around 100 south. For this we will
highlight the heat in the weather story for Saturday and Sunday.

Temperatures in the low to mid 80s are expected for the beginning
of the work week then warming into the mid to upper 80s by
Friday. We will see daily chances of showers and thunderstorms.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1231 AM CDT Sat Jul 13 2019

Scattered thunderstorms continue across much of central North
Dakota, possibly affecting KDIK/KBIS/KJMS for the next few hours.
Expecting these to decrease in strength overnight before clearing
out for much of tomorrow. More showers and storms are expected to
move into western North Dakota late afternoon and evening, most
likely affecting KISN/KMOT/KDIK by the end of the 06Z TAF cycle.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...MJ
SHORT TERM...WAA
LONG TERM...WAA
AVIATION...MJ
Hazardous weather outlook, Jul 12, 11:32 PM MDT, 28 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1232 AM CDT Sat Jul 13 2019

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-140545-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1232 AM CDT Sat Jul 13 2019 /1132 PM MDT Fri Jul 12 2019/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Scattered thunderstorms, a few possibly strong to severe, are
possible this evening and tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There are chances for thunderstorms Saturday through Thursday. A
few storms could be severe during this period. However,
uncertainty in details remains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MJ

In the hours before

Local storm report, Jul 12, 9:30 PM MDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1030 PM CDT FRI JUL 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 PM     TSTM WND GST     1 N MOTT                46.39N 102.33W
07/12/2019  M72 MPH          HETTINGER          ND   MESONET

            NORTH DAKOTA AGRICULTURAL WEATHER NETWORK
            (NDAWN) STATION.

&&

NJH
Local storm report, Jul 12, 9:40 PM MDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1040 PM CDT FRI JUL 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1027 PM     TORNADO          2 NNE MOTT              46.39N 102.31W
07/12/2019                   HETTINGER          ND   LAW ENFORCEMENT

            HETTINGER COUNTY SHERIFF DEPUTY REPORTS
            TORNADO ON THE GROUND NORTHEAST OF MOTT.

&&
Local storm report, Jul 12, 9:59 PM MDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1059 PM CDT FRI JUL 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     MOTT                    46.37N 102.32W
07/12/2019                   HETTINGER          ND   TRAINED SPOTTER

            12 INCH DIAMETER TREE BRANCH SNAPPED OFF.
            REPORTS OF BROKEN WINDOWS IN MOTT.

&&

NJH
Local storm report, Jul 12, 10:23 PM MDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1123 PM CDT FRI JUL 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     MOTT                    46.37N 102.32W
07/12/2019                   HETTINGER          ND   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS DAMAGE IN THE CITY
            OF MOTT DUE TO INTENSE THUNDERSTORM WINDS. A
            GARAGE DOOR WAS BLOWN IN ON THE NE SIDE OF
            MOTT, CAMPERS WERE BLOWN OVER ON THE EAST
            SIDE OF MOTT, A BUILDING ON THE FAIR GROUNDS
            WAS DAMAGED, AND LARGE TREES WERE BLOCKING
            ROADS IN THE CITY. THIS IS PRELIMINARY
            INFORMATION, FOLLOWUP INFORMATION WILL BE
            SUBMITTED WHEN RECEIVED.

&&

NJH
Special weather statement, Jul 12, 10:41 PM MDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1041 PM MDT Fri Jul 12 2019

NDZ041-130530-
Hettinger ND-
1041 PM MDT Fri Jul 12 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HETTINGER COUNTY UNTIL
1130 PM MDT...

At 1041 PM MDT, a strong thunderstorm was located 5 miles east of
Regent, or 7 miles northwest of Mott, moving southeast at 15 mph.

Nickel size hail and wind gusts to 55 mph will be possible with this
storm.

Locations impacted include...
Mott and Regent.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4648 10262 4657 10240 4639 10213 4630 10243
TIME...MOT...LOC 0441Z 314DEG 14KT 4645 10244

SCHILD
Special weather statement, Jul 12, 11:45 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1145 PM MDT Fri Jul 12 2019

NDZ041-130615-
Hettinger ND-
1145 PM MDT Fri Jul 12 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HETTINGER COUNTY UNTIL
1215 AM MDT...

At 1144 PM MDT, a strong thunderstorm was located 5 miles northeast
of Regent, or 8 miles northwest of Mott, moving southeast at 25 mph.

Nickel size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Mott and Burt.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4650 10262 4658 10246 4637 10207 4629 10234
TIME...MOT...LOC 0544Z 310DEG 20KT 4646 10245

SCHILD

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 7:00 PM MDTSpecial Weather StatementBISWilliams30 min
Jul 12, 7:26 PM MDTSpecial Weather StatementBISMcKenzie49 min
Jul 12, 7:30 PM MDTSpecial Weather StatementBISMountrail45 min
Jul 12, 7:37 PM MDTSevere Thunderstorm WarningBISMcKenzie, Mountrail, Williams53 min
Jul 12, 8:23 PM MDTSevere Thunderstorm WarningBISHettinger, Stark67 min
Jul 12, 8:30 PM MDTSevere Thunderstorm WarningBISMountrail, Ward48 min
Jul 12, 8:42 PM MDTTornado WarningBISHettinger, Stark33 min
Jul 12, 9:10 PM MDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger65 min
Jul 12, 9:16 PM MDTSevere Thunderstorm WarningBISMercer, Oliver44 min
Jul 12, 9:19 PM MDTSevere Thunderstorm WarningBISAdams, Hettinger56 min
Jul 12, 9:27 PM MDTTornado Warning Tornado observedBISAdams, Hettinger33 min
Jul 12, 9:48 PM MDTTornado WarningBISAdams, Hettinger27 min
Jul 12, 10:00 PM MDTTornado WarningBISAdams, Grant, Hettinger30 min
Jul 12, 10:08 PM MDTSevere Thunderstorm WarningBISMercer, Morton, Oliver24 min
Jul 12, 10:11 PM MDTSevere Thunderstorm WarningBISAdams, Grant, Sioux26 min
Jul 12, 10:15 PM MDTSevere Thunderstorm WarningBISAdams, Hettinger60 min
Jul 12, 10:41 PM MDTSpecial Weather StatementBISHettinger49 min
Jul 12, 11:45 PM MDTSpecial Weather StatementBISHettinger30 min
Jul 13, 12:02 AM MDTSevere Thunderstorm WarningBISAdams, Hettinger43 min
Jul 13, 12:16 AM MDTSevere Thunderstorm WarningBISBurleigh44 min
Jul 13, 12:46 AM MDTSpecial Weather StatementBISAdams29 min
Jul 13, 1:54 AM MDTSpecial Weather StatementBISLogan51 min
Jul 13, 6:16 AM MDTSpecial Weather StatementBISSioux44 min
Jul 13, 2:05 PM MDTSpecial Weather StatementBISStutsman40 min
Jul 13, 2:56 PM MDTSpecial Weather StatementBISStutsman49 min
Jul 13, 3:06 PM MDTSpecial Weather StatementBISStutsman39 min
Jul 13, 4:10 PM MDTSpecial Weather StatementBISBurke20 min
Jul 13, 4:19 PM MDTTornado WarningBISBurke, Renville26 min
Jul 13, 4:44 PM MDTSevere Thunderstorm WarningBISBurke, Renville, Ward61 min
Jul 13, 5:44 PM MDTSevere Thunderstorm WarningBISRenville, Ward46 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.